Connecticut, 2022

Drought in Connecticut, August 9 to 31, 2022

August 9 to 31, 2022 · NWS ALY · 2 events in 2 counties and zones

The United States Drought Monitor (USDM) indicated a small area of severe drought across Litchfield County in Connecticut starting on August 9, 2022. The previous 30 days had seen less than half of normal rainfall with below normal precipitation persisting since the start of June.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The United States Drought Monitor (USDM) indicated a small area of severe drought across Litchfield County in Connecticut starting on August 9, 2022. The previous 30 days had seen less than half of normal rainfall with below normal precipitation persisting since the start of June. A period of hot and dry weather, especially during the first several days of August, contributed to this rapid deterioration of drought conditions. The severe drought expanded further to include more of Litchfield County starting on August 16. Severe drought in these areas continued into the month of September.

The Connecticut Interagency Drought Workgroup continued the issuance of a Stage 2 Drought Declaration for Litchfield County. Residents and businesses were asked to voluntarily reduce water usage to minimize the strain on the water supply.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 8, 9:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 8, 9:33 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1033 PM EDT Mon Aug 8 2022

.SYNOPSIS...
A very warm and humid air mass will remain in place through
tonight. Then, a cold front will gradually move southward across
the region Tuesday into Tuesday night, bringing better chances
for showers and thunderstorms. Cooler and mainly drier
conditions are expected on Wednesday, although some additional
showers cannot be ruled out for areas south and east of Albany.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 1030 pm...broken band of showers and a few isolated
thunderstorms has pushed east of the area. Another broken line
of showers is advancing across central NY, having weakened from
earlier as expected. Some of this activity could arrive in
western zones by 04-05Z. Forecast looks good with no changes
needed.

Previous discussion...

Thus far today we have seen mainly cellular convection in our
area. However, as a pre-frontal trough approaches from central
NY, we are watching a more widespread line of storms tracking NE
across the Tug Hills approaching the western Adirondacks. SPC
Mesoanalysis as of 3 PM showing sufficient MLCAPE of 1000-1500
J/Kg, although a subtle boundary has "lowered" dewpoints in the
mid-60s(from NYS Mesonet obs) across the Catskills, Schoharie
valley and Helderbergs into the Capital District which has
lowered the DCAPE to around 600-800 J/Kg, but a narrow corridor
of 800-1100 J/Kg exists from the western Adirondacks to the Lake
George area. Localized strong to perhaps borderline severe
winds gusts will be possible this this area, and possible
farther south later this evening if dewpoints increase again. A
Marginal Risk of severe storms persists with the main threat
isolated damaging wind gusts.

Maximum heat index values of 100-105 have been common from the
Hudson Valley into the Taconics, with mid/upper 90s in other
locations in the Heat Advisory. The oppressive heat indices will
only gradually abate this evening, except where thunderstorms occur
it will cool down quicker.

After the expected convection into this evening diminishes,
showers and thunderstorms will still remain possible through
tonight as a slow-moving cold front approaches from the St.
Lawrence Valley and Lake Ontario. Best forcing looks to be just
ahead of and along the cold front, so will mention the highest
PoPs across the Adirondacks and Lake George area through much of
the night. PWAT anomalies from the NAEFS are forecast to
increase to between +2 to +3 STDEV overnight, so any showers and
storms will have the potential to produce locally heavy
rainfall. Widespread hydro concerns are not expected, although
isolated flooding in urban, poor drainage and low lying areas is
possible. It will be warm and very humid tonight with lows only
in the upper 60s to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Additional Heat Advisory has been issued for Litchfield County
in NW CT, southern Berkshire County in W MA, eastern Greene,
Columbia, Ulster and Dutchess Counties in E NY from 10 AM to 4
PM...

As the aforementioned cold front continues to gradually push
southward across the region on Tuesday, showers and
thunderstorms will persist along and just south of the boundary.
The front should be through the Adirondacks by mid morning
Tuesday, with areas mainly from I-90 southward seeing the best
chances for showers and storms from late morning through the
afternoon. Forecast mean SBCAPE from the HREF around 1000-1500
J/Kg ahead of the front, with 0-6 km shear 20-25 kt overlapping
with where the greatest instability exists. Greater shear looks
to be displaced north of the front. So mainly non-severe storms
expected, especially since moisture will be greater in the mid-
levels compared to Monday. However, a few strong to locally
severe downbursts cannot be ruled out. SPC has placed areas
south of Albany in a Marginal Risk for severe storms. Other
concern will be localized flooding from any persistent downpours
as PWAT anomalies remain +2 to +3 STDEV along and south of the
cold front. Heavy rainfall should not be widespread given
convection, but where showers and storms do occur there will be
the potential for locally heavy rainfall. 12Z HREF indicating
neighborhood probabilities of > 50 percent for 1" rain/3 hrs
south of Albany late Tuesday afternoon.

One more day of heat indices of 95-100 degrees expected for
areas south of Albany at elevations mainly lower than 1000 feet.
So yet another Heat Advisory has been issued for this area (6th
day in a row a Heat Advisory has been in effect for at least
part of the forecast area). It will be much cooler across
northern areas(mainly 70s), where the cold front will pass
through much earlier. The transition area will be in and around
the I-90 corridor, where 80s for highs are expected, with very
warm upper 80s/lower 90s south of Albany where the front won't
pass through until later in the day.

Showers and storms should move out(south) of the area Tuesday
evening, as the cold front settled towards the NYC area. The
front is expected to stall in this general area, with 12Z
guidance trending drier for Tuesday night into early Wednesday
in our area. Low temperatures will be cooler than recent
nights(mid 50s Adirondacks to lower 60s I-90 corridor), but
still rather warm south of Albany(mid/upper 60s) where dewpoints
will slowly fall overnight.

Wednesday looking like a mainly dry day now, as the guidance
has trended farther south with the stationary front(just south
of NYC/Long Island). So will lower PoPs from the previous
forecast to only mention chance across southern areas. Will not
mention any thunder due to extremely low instability forecast.
High temperatures should be very close to normal, with lower/mid
70s in the higher terrain and mainly lower 80s. Humidity levels
will be lower and more typical of what we are used to with
dewpoints mainly in the 60s.

A small area of high pressure builds in Wednesday night, with
mainly dry conditions anticipated. However, the old front still
looks like it will be positioned south/east of the region near
Long Island and the southern New England coast with a possible
weak wave of low pressure developing along the front. So some
showers cannot be ruled out across far southern parts of our
area well south/east of Albany.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The long term period opens with a high amplitude upper level
trough slowly moving east over northern Quebec and a shortwave
trough axis across the Great Lakes. A cold front moves through
the region on Thursday, behind which surface high pressure
builds in from the Great Lakes for the weekend.

A surface cold front arrives in the region during the day
Thursday, with the most widespread chances of rainfall in the
afternoon. Model soundings suggest moderate MLCAPE will be
available to support convection, so thunder is possible across
the forecast area. Surface dewpoints and shear, however, look to
be unremarkable, so there is no expectation for widespread
severe convection at this point. Ahead of the front, high
temperatures remain above average, with 80s in valley locations
with 70s to low 80s in higher terrain. Westerlies behind the
front advect in a cooler and drier airmass, bringing lows
Thursday night in the 50s for most locales, with upper 40s in
the high Adirondacks and low 60s in the southernmost zones in
the mid- Hudson Valley.

With surface high pressure dominating, Friday and into the
weekend look to be very pleasant with near to slightly below
normal high temperatures and little chance for precipitation.
Highs Friday and Saturday will be in the 70s for valley
locations with 60s in higher terrain, while Sunday warms a few
degrees with low 80s for valley locations and upper 60s to mid
70s in higher terrain. Lows show a similar pattern with Friday
and Saturday nights bringing upper 40s to mid 50s across the
region, while Sunday night will add a few degrees and see lows
largely in the 50s to near 60. Dewpoints remain comfortable
through the weekend with values in the upper 40s to low 50s and
persistent northwesterlies across the forecast area.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
A line of showers is currently moving east through the region
resulting in brief MVFR/IFR vsbys, occasional thunder, and gusty
winds. The line has already moved through ALB/GFL and will be
affecting POU/PSF within the next two hours. Behind the line of
showers, conditions are VFR with sct-bkn cigs at 7-8 kft. Overnight,
some low clouds at 1-2 kft will persist, but cloud bases will lift
to 3-4 kft 10-14Z Tuesday. Another line of showers with embedded
thunderstorms will move slowly across the region again Tuesday
arriving at GFL/ALB in the morning and PSF/POU in the late morning
to early afternoon. Cigs and vsbys may again decrease to MVFR/IFR
levels, particularly during heavier thunderstorms, with the most
likely times denoted in the PROB30 groups for each terminal. Behind
this second line of showers and storms, conditions will again return
to VFR with sct low clouds at 3-4 kft late in the TAF period.

Winds are currently out of the southwest at 6-10 kt. Winds may gust
up to 35 kt at POU/PSF as the impending line of showers and
thunderstorms moves through by 02Z Tuesday. Low level wind shear
criteria may briefly be surpassed at GFL from 05-10Z with winds
at 2 kft at 35-40 kt. Winds will persist out of the south or
southwest overnight at 6-10 kt until the second line of storms
arrives Tuesday. Variable winds during the frontal passage will
be followed by northwest winds at 8-12 kt with gusts to 20 kt at
ALB into the early afternoon. Near the end of the TAF period,
winds will begin to turn more northerly at ALB/GFL.

Outlook...

Tuesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday: Low Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A very warm and humid air mass will remain in place through
tonight. Then, a cold front will gradually move southward across
the region Tuesday into Tuesday night, bringing better chances
for showers and thunderstorms. Cooler and mainly drier
conditions are expected on Wednesday, although some additional
showers cannot be ruled out for areas south and east of Albany.

Maximum relative humidity values will increase to between 90
and 100 percent tonight, decreasing to minimum values of 55 to
75 percent on Tuesday. Maximum RH values Tuesday night will
again be around 90 to 100 percent.

Winds tonight will be southwest less than 10 mph, becoming
westerly around 5 to 10 mph on Tuesday. Winds Tuesday night will
be northwest around 5 mph.

&&

.HYDROLOGY...
Mainly isolated to scattered showers and thunderstorms are
possible into this evening. Then chances for showers and storms
increases on Tuesday for a larger portion of the area as a cold
front gradually pushes southward across the region. The highest
probability for showers and storms on Tuesday looks to be from
around I-90 southward.

Rainfall amounts will be highly variable, depending on the
exact track and movement of showers and thunderstorms. With high
moisture levels, any showers or thunderstorms could produce
downpours and locally heavy rainfall (1-2 inches) in a short
period of time. Dry antecedent conditions across much of the
area should reduce the threat of flooding. However, any location
that experiences slow moving downpours or storms repeatedly
moving across the same areas could see localized flooding of
urban, low lying or poor drainage areas.

Once the cold front passes through, mostly dry conditions are
expected Wednesday. However, the front may stall just south of
the region with additional showers possible for areas well south
and east of Albany. A strong cold front looks to move through
on Thursday with scattered showers and storms possible. Much
cooler and drier air will filter in behind the front for Friday
into the upcoming weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record high temperatures for August 8:

Albany, NY: 95 degrees set in 1983
Poughkeepsie, NY: 96 degrees set in 2001
Glens Falls, NY: 94 degrees set in 2001

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from 10 AM to 8 PM EDT Tuesday for CTZ001-013.
NY...Heat Advisory from 10 AM to 8 PM EDT Tuesday for NYZ059>061-
     063>066.
MA...Heat Advisory from 10 AM to 8 PM EDT Tuesday for MAZ025.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...Thompson/JPV
SHORT TERM...JPV
LONG TERM...Picard
AVIATION...Picard
FIRE WEATHER...JPV
HYDROLOGY...JPV/Speciale
CLIMATE...
Hazardous weather outlook, Aug 8, 9:07 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1007 PM EDT Mon Aug 8 2022

CTZ001-013-MAZ025-NYZ059>061-063>066-091200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
1007 PM EDT Mon Aug 8 2022

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut, the
southern Berkshires in western Massachusetts and Ulster, Dutchess,
Columbia, and eastern Greene Counties in east central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a Marginal Risk of severe thunderstorms on Tuesday
associated with a cold front passage. The main threat would be
isolated damaging winds gusts. Locally heavy rainfall is also
possible, which could lead to localized flooding of urban, poor
drainage or low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-NYZ032-033-038>043-047>054-058-082>084-VTZ013>015-091200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
1007 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for the northern Berkshires in
western Massachusetts, western Greene County, the Capital District,
Mohawk Valley, Schoharie Valley, southern Adirondacks, and Lake
George Saratoga Region eastern New York and southern Vermont.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are expected associated with a cold front
passage on Tuesday. Locally heavy rainfall may occur, which could
lead to localized flooding of urban, poor drainage or low lying
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 6:16 PM EST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Albany NY
716 PM EDT Mon Aug 8 2022

NYZ043-082330-
Northern Washington NY-
716 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of northeastern
Washington County through 730 PM EDT...

At 716 PM EDT, Doppler radar was tracking a strong thunderstorm near
Comstock, or near Whitehall, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitehall, Comstock, Hampton, Lock Twelve Marina, Middle Granville,
Low Hampton, North Granville, Snody Dock, Slyboro, Truthville,
Raceville, Hampton Flats, Grays Corner, West Granville and East
Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4360 7329 4358 7330 4356 7326 4353 7324
      4352 7325 4342 7325 4338 7345 4356 7349
      4362 7342 4359 7343 4357 7339 4358 7338
      4360 7338 4362 7336 4362 7330
TIME...MOT...LOC 2316Z 253DEG 29KT 4350 7340

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TAW
Special weather statement, Aug 8, 6:31 PM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Albany NY
731 PM EDT Mon Aug 8 2022

NYZ084-VTZ013-014-090015-
Southern Washington NY-Western Windham VT-Bennington VT-
731 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southeastern
Washington, northern Bennington and northwestern Windham Counties
through 815 PM EDT...

At 731 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arlington, Salem, Manchester, Dorset, Manchester Center, Porter,
Sunderland, Rupert, Sandgate, Peru, Cossayuna, Beartown, Chiselville,
Goose Island, East Hebron, Barnumville, Eagleville, West Rupert,
Bromley Village and Fitch Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4305 7343 4331 7345 4330 7299 4329 7299
      4329 7298 4330 7297 4330 7282 4306 7282
TIME...MOT...LOC 2331Z 267DEG 27KT 4312 7336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TAW
Special weather statement, Aug 8, 7:19 PM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Albany NY
819 PM EDT Mon Aug 8 2022

NYZ061-064>066-090100-
Eastern Dutchess NY-Eastern Columbia NY-Western Dutchess NY-
Eastern Ulster NY-
819 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of southeastern Ulster,
central Dutchess and south central Columbia Counties through 900 PM
EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm over
Staatsburg, or near Rhinebeck, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Poughkeepsie, Kingston, New Paltz, Rhinebeck, Hyde Park, Pleasant
Valley, Hurley, Amenia, Highland, Pine Plains, Millbrook, Millerton,
Stanfordville, Tillson, Port Ewen, Fairview, Staatsburg, Dover
Plains, Lloyd and Esopus.

This includes Interstate 87 between exits 18 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 7415 4195 7404 4203 7349 4170 7352
TIME...MOT...LOC 0019Z 263DEG 28KT 4183 7393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DBT
Special weather statement, Aug 8, 7:29 PM EST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Albany NY
829 PM EDT Mon Aug 8 2022

VTZ013>015-090115-
Eastern Windham VT-Western Windham VT-Bennington VT-
829 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of central Bennington
and Windham Counties through 915 PM EDT...

At 829 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arlington, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bellows Falls, Arlington, Londonderry, Townshend, Manchester,
Stratton, Shaftsbury, Saxtons River, Westminster, Newfane, West
Wardsboro, Manchester Center, Windham, Rockingham, Dover, Jamaica,
Sunderland, Wardsboro, Grafton and Brookline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4311 7244 4308 7244 4305 7247 4304 7246
      4302 7246 4286 7304 4301 7324 4330 7288
      4330 7282 4325 7282 4322 7269 4324 7257
      4323 7243 4315 7246 4312 7243
TIME...MOT...LOC 0029Z 237DEG 37KT 4304 7306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DBT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Litchfield

When
August 9, 12:00 AM EST to August 31, 11:59 PM EST
Where
Northern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Drought, Southern Litchfield

When
August 9, 12:00 AM EST to August 31, 11:59 PM EST
Where
Southern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052663, 1052664.